MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL I-II-III; IH-CELL I-II-III; 3X10 ML (REAGENT RED BLOOD CELLS FORMULATED FOR USE IN AUTOMAT

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL I-II-III; IH-CELL I-II-III; 3X10 ML (REAGENT RED BLOOD CELLS FORMULATED FOR USE IN AUTOMAT
Catalog Number 814030100
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported a false negative antibody screening result of a patient sample with ih-cell i-ii-iii on the ih-1000 instrument.The customer stated that the patient in question was tested twice on the ih-1000.In the fist testing the patient sample yielded a positive result with cell #2 of ih-cell i-ii-iii, but in the second test the antibody screening test was negative on the ih-1000.The customer returned the complaint sample ih-cell i-ii-iii for investigational testing and also the patient sample labeled as #(b)(6) (plasma and red blood cells separated) that had caused the false negative test result.At the time the material from the customer on our promises, the supposedly defective lot was already expired.While our quality control laboratory waited for the material announced by the customer, they tested their retention sample of the supposedly defective lot with known antibodies (anti-d and anti-e) and donor samples on the ih-1000.All positive and negative reactions were correct.We did not observe any false negative reaction.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.Testing of the patient sample that the customer sent in for investigational testing is still ongoing.Regarding the affected ih-1000 instrument, data files, databases and log files were analyzed for any issue relevant anomalies.The investigation is still ongoing.
 
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Additional Manufacturer Narrative
This is our final report on this incident.
 
Event or Problem Description
The customer reported a false negative antibody screening result of a patient sample with ih-cell i-ii-iii on the ih-1000 instrument.The customer stated that the patient in question was tested twice on the ih-1000.In the first testing the patient sample yielded a positive result with cell #2 of ih-cell i-ii-iii, but in the second test the antibody screening test was negative on the ih-1000.The customer announced to returned a sample of the affected product ih-cell i-ii-iii for investigational testing and also the patient sample labeled.While our quality control laboratory waited for the material announced by the customer, they tested their retention sample of the supposedly defective lot with known antibodies (anti-d and anti-e) and donor samples on the ih-1000.All positive and negative reactions were correct.The anti-e was detected correctly and we did not observe any false negative reaction.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.As announced, the complaint sample ih-cell i-ii-iii and also the patient sample labeled as #(b)(6) (plasma and red blood cells separated) that caused the false negative result.At the time we received the material provided by the customer, the supposedly defective lot was already expired.Nevertheless, our quality control laboratory tested it.It was noticeable that the dropper pipette was broken off in the vial provided by the customer.The testing of quality control laboratory was performed on ih-card ahg anti-igg lot #9223010 the same lot customer had used.Additionally, our quality control laboratory used the current lot ih-cell i-ii-iii (lot #9302011) for testing.Since the ih-cell i-ii-iii complaint sample contained so little material, testing could not be performed on the ih-1000, but only manually.Therefore, the patient sample was manually tested with the complaint sample and the retention sample of the supposedly defective lot.Additionally, the reactions were evaluated on ih reader 24.The reactions with cell #2 (e antigen positive) of ih-cell i-ii-iii were positive.Furthermore, the patient sample was tested with the retention sample of the claimed lot and the current lot ih-cell i-ii-iii on the ih-1000.Again, cell #2 showed a weak positive reaction.Ih-panel plus 6 was used to further clarify whether an anti-e was present.Since only very small amounts of patient material were available, the test was performed manually.The e antigen positive cells #15, #16 and #17 reacted positively, while the e antigen negative cells #13, #14 and 18 reacted negatively.Based on our testing, the presence of anti-e is highly probable and confirmed the customer's finding that it was anti-e.The databases and log files of the affected ih-1000 instrument were analyzed for any issue relevant anomalies.The volume dispensed by the instrument on the card wells are in the range.Also the waiting time was reviewed: it was for the negative result: 12 seconds and for the positive cell ii result: 9 minutes.The reactions with the panel cells were correctly positive.Therefore, the different waiting times do not explain the false negative result in the antibody screening test.An image of the ih_card wells before testing showed that the ih cards (wells i,ii,iii) look fine.No dried gel is visible or drops on the incubation chamber.The trace files didn't show any instrument malfunction.A theoretical cause of the failure could be that the plasma sticked on the aluminum foil of the ih card during dispensing.Consequently, the plasma and the cells weren't mixed during the incubation time, and it could lead to the non-reaction and then a false negative result.This possibility of failure could neither be confirmed nor dismissed.Therefore, the reason for the false negative reaction at the customer' site remains unsolved.Nevertheless, we highly recommend the following actions to the customer: - check the diameter of the pierced ih card -replace the needle if it was bent -check the centering of the needle/ih card wells.

Brand Name
REAGENT RED BLOOD CELLS IH-CELL I-II-III
Common Device Name
IH-CELL I-II-III; 3X10 ML (REAGENT RED BLOOD CELLS FORMULATED FOR USE IN AUTOMAT
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
Manufacturer (Section G)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM   63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, 63303
GM   63303
MDR Report Key16370186
Report Number9610824-2023-00005
Device Sequence Number15414990
Product Code QHT
UDI-Device Identifier07611969952267
UDI-Public(01)07611969952267(17)230206(10)9250011
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
125208
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2023
Device Catalogue Number814030100
Device Lot Number9250011
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2023
Supplement Date Received by Manufacturer01/18/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date04/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IH-1000, (B)(6); IH-1000, (B)(6); IH-CARD AHG ANTI-IGG, LOT 9223010; IH-CARD AHG ANTI-IGG, LOT 9223010; IH-PANEL 11, LOT 9246011; IH-PANEL 11, LOT 9246011
Patient SexUnknown